Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Wilmington, NC

June 14, 2000Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2000, 5:17 PM EDT for Robeson County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 5:17 PM EDT (21:17 UTC)
Expired
Jun 14, 2000, 5:45 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:20 PM EDTHail 1.75Pembroke, NCRobeson 911 reported golf ball size hail.
Jun 14, 5:40 PM EDTHail 1.75Rowland, NCRobeson 911 reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 142117
SVRILM
NCC155-142145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER FAIRMONT...OR ABOUT 12
  MILES SOUTHWEST OF LUMBERTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ORRUM AT 535 PM EDT
   BARNESVILLE AT 540 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IFZ YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:20 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 14, 1:20 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
120 PM EDT WED JUN 14 2000

ATMOS HAS BECOME MODERATELY TO VERY UNSTABLE OVER PORTIONS OF THE
CAROLINAS. CURRENTLY THE BEST INSTABILITY AXIS...PER MSAS...WAS
ALONG THE SC COASTAL PLAIN. STILL NO APPRECIABLE TRIGGER...THOUGH
SEABREEZE IS EXPECTED TO PROVIDE SOME FOCUS FOR WIDELY SCT TO SCT
SHRA/TSRA...ESP INLAND ZNS...OVER THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING. CAP IS ERODING NICELY THIS AFTERNOON. CONVECTION
ALREADY UNDERWAY ACROSS THE SANDHILLS AND ERN PIEDMONT REGION OF THE
CAROLINAS. IN ADDITION...STORMS FIRING ALONG THE SEABREEZE ACROSS SC
ATTM.

WBZ HEIGHTS ARE QUITE HIGH PER MORNING/MODIFIED SOUNDINGS...HOWEVER
W/ STRONG AVAILABLE CAPE SMALL HAIL IS NOT OUT OF THE QUESTION ALONG
W/ STRONG WIND GUSTS. WEAK STEERING WINDS WILL LEAD TO SLOW-MOVERS
SO WOULDN/T BE SURPRISED TO SEE VERY LOCALIZED RAINFALL AMOUNTS IN
EXCESS OF 1 INCH...ESP W/ FAIRLY HIGH PWS. ACTIVITY SHOULD WEAKEN
DURING THE EVENING HOURS AS EFFECTS OF HEATING SUBSIDES.

ALL MODELS BASICALLY DRIFT W-E SHEARED VORT NEWD OVER THE NEXT 12-
36H. VARIOUS MODELS ALSO HINT AT ADDITIONAL WEAK AND DIFFICULT TO
TIME VORTS TO EJECT OUT OF TUTT LOW OVER THE GULF OF MEXICO. SO PLAN
ON CONTINUING W/ LOW CHANCE POPS INLAND ZNS DURING THE AFTERNOON AND
EVENING TIME FRAME...W/ 20 POP ALONG THE COAST. LOOKS AS IF THE
MID/UPPER RIDGE TRIES TO RE-AFFIRM ITSELF ACROSS THE ERN CAROLINAS
BY FRI NIGHT INTO SAT...SO PROSPECTS FOR RAFL DO NOT LOOK GOOD IN
THE EXTENDED AS WARMER CAPPING TEMPS RETURN. NGM GUIDANCE TEMPS
APPEAR REASONABLE...ONLY MINOR DEVIATIONS EXPECTED.

CWF: HIGH PRES TO LINGER OFF THE SERN US COAST. SW-SLY FLOW WILL
PREVAIL W/ SPEEDS GENERALLY LESS THAN 15 KTS AND SEAS 2 TO 3 FT.

PRELIMINARY CCF:
ILM BB 074/090 074/090 072 29121
FLO BB 071/094 071/093 070 29333
MYR BB 075/087 074/086 072 29232

.ILM...NONE.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:48 PM EDTSevere Thunderstorm WarningILMRobeson42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.